JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Occult metformin toxicity in three patients with profound lactic acidosis.

There are 20.8 million Americans with diabetes, and metformin is the most commonly prescribed oral diabetes agent. A review of our metformin experience highlights common pitfalls that lead to life-threatening or fatal poisonings. We describe 3 patients with metformin toxicity; 2 of 3 patients were prescribed metformin despite end-stage renal disease (ESRD). Case 1: a 40-year-old woman presented after a polysubstance overdose. Within 8 h, vomiting and lethargy developed; a profound acidosis, pH 6.95, pCO(2) 26, pO(2) 195, and elevated serum lactate 21 mmol/L (ref 0.5-1.6 mmol/L) were noted. Further inquiry revealed that the patient had ingested metformin. She was intubated; bicarbonate therapy and hemodialysis were initiated; however, she became hypotensive and died. A metformin level was 150 μg/mL (therapeutic 1-2 μg/mL). Case 2: a 69-year-old woman with non-insulin-dependent diabetes mellitus (NIDDM) and ESRD presented to the Emergency Department (ED), having missed dialysis. She was sluggish and complained of abdominal pain; an acidosis, pH 7.37, pCO(2) 20, pO(2) 171; anion gap 38, and elevated serum lactate 18.9 mmol/L were noted. Hemodialysis was initiated when it was revealed that she took metformin daily. She improved rapidly and a metformin level was 27.4 μg/mL. Case 3: a 57-year-old woman with a history of NIDDM and ESRD presented with dyspnea. Laboratory studies showed pH 7.03, pCO(2) 21, pO(2) 99; anion gap 36, and lactate 16 mmol/L. Bicarbonate therapy and hemodialysis were initiated after discovering that she had recently been prescribed metformin. She had a fatal cardiac arrest after dialysis was completed. We describe 3 ED patients with occult metformin toxicity diagnosed after laboratory results showed an anion gap metabolic acidosis and elevated lactate levels. All patients had lethargy, vomiting, or abdominal pain, also suggesting sepsis or mesenteric infarction. Despite sodium bicarbonate therapy and hemodialysis, metformin-associated lactic acidosis was fatal in 2 of 3 patients. Emergency Physicians must be vigilant to recognize metformin toxicity in patients at high risk for metformin-associated lactic acidosis.

Full text links

For the best experience, use the Read mobile app

Group 7SearchHeart failure treatmentPapersTopicsCollectionsEffects of Sodium-Glucose Cotransporter 2 Inhibitors for the Treatment of Patients With Heart Failure Importance: Only 1 class of glucose-lowering agents-sodium-glucose cotransporter 2 (SGLT2) inhibitors-has been reported to decrease the risk of cardiovascular events primarily by reducingSeptember 1, 2017: JAMA CardiologyAssociations of albuminuria in patients with chronic heart failure: findings in the ALiskiren Observation of heart Failure Treatment study.CONCLUSIONS: Increased UACR is common in patients with heart failure, including non-diabetics. Urinary albumin creatininineJul, 2011: European Journal of Heart FailureRandomized Controlled TrialEffects of Liraglutide on Clinical Stability Among Patients With Advanced Heart Failure and Reduced Ejection Fraction: A Randomized Clinical Trial.Review

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

Read by QxMD is copyright © 2021 QxMD Software Inc. All rights reserved. By using this service, you agree to our terms of use and privacy policy.

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app